Journal of Family Medicine and Primary Care

CASE REPORT
Year
: 2015  |  Volume : 4  |  Issue : 1  |  Page : 137--138

Acute toxic neuropathy mimicking guillain barre syndrome


Muhammed Jasim Abdul Jalal1, Shirley Joan Fernandez2, Murali Krishna Menon2,  
1 Department of Family Medicine, Lakeshore Hospital and Research Centre, Kochi, Kerala, India
2 Department of Neurology, Lakeshore Hospital and Research Centre, Kochi, Kerala, India

Correspondence Address:
Muhammed Jasim Abdul Jalal
Department of Family Medicine, Lakeshore Hospital and Research Centre, Nettoor, P. O., Near NH 47, Bypass, Maradu, Kochi - 682 304, Kerala
India

Abstract

Case: A 30 year old male presented with numbness of palms and soles followed by weakness of upper limbs and lower limbs of 5 days duration, which was ascending and progressive. Three months back he was treated for oral and genital ulcers with oral steroids. His ulcers improved and shifted to indigenous medication. His clinical examination showed polyneuropathy. CSF study did not show albuminocytological dissociation. Nerve conduction study showed demyelinating polyneuropathy. His blood samples and the ayurvedic drug samples were sent for toxicological analysis. Inference: Acute toxic neuropathy - Arsenic



How to cite this article:
Jalal MA, Fernandez SJ, Menon MK. Acute toxic neuropathy mimicking guillain barre syndrome.J Family Med Prim Care 2015;4:137-138


How to cite this URL:
Jalal MA, Fernandez SJ, Menon MK. Acute toxic neuropathy mimicking guillain barre syndrome. J Family Med Prim Care [serial online] 2015 [cited 2021 Jul 24 ];4:137-138
Available from: https://www.jfmpc.com/text.asp?2015/4/1/137/152273


Full Text

 Introduction



Toxic neuropathies are often misdiagnosed as there are no easily available specific or biological tests for the diagnosis. [1] Toxic neuropathies are suspected on the basis of clinical examination and electrodiagnostic features. [2] In India Ayurveda, Homeopathy, Siddha and Unani are practiced and serve as a source of poisoning and drug toxicity. [3]

We report a 30 year-old male who presented with numbness of palms and soles followed by weakness of upper limbs and lower limbs.The present case study emphasizes the need to consider heavy metal intoxication in patients presenting with acute demyelinating neuropathies and history of use of indigenous medications.

 Presenting Complaints



Numbness of palms and soles - 5 daysWeakness of upper limbs and lower limbs - 4 daysDysphagia - 1 day.

History of present illness

This gentleman initially developed bilateral upper limb and lower limb numbness followed by progressive weakness of the lower limbs ascending to the upper limbs. There was history of swaying while walking, buckling of knees and loosening of slippers from foot. There was no history of any breathing difficulty or bladder dysfunction. He developed nasal regurgitation, nasal tone on talking and dysphagia to liquids after 1 day.

Past history

He had history of oral and genital ulcers three months ago which was evaluated and diagnosed as? Behcets/Lichenplanus. He was started on oral steroids. His ulcers improved and he stopped steroids. Later on he shifted treatment from Allopathy to indigenous medication. He was given ayurvedic medicines in the form of powders for 10 days following which he developed his present symptoms.

Clinical examination

On examination, he had bilateral lower motor neuron facial palsy along with bilateral vagal palsy. He had bilaterally weak palmar grip. All his limbs had a power of grade 3 with hypotonia. He was areflexic with bilateral flexor plantar reflex.

Investigations

His CSF study [Table 1] did not show albuminocytological dissociation. Nerve conduction study showed demyelinating polyneuropathy. His blood samples and the ayurvedic drug samples were sent for toxicological analysis [Table 2], [Table 3], [Table 4].{Table 1}{Table 2}{Table 3}{Table 4}

Course in the hospital

He was treated initially with intravenous immunoglobulin, but did not show much improvement. He spontaneously recovered in time and is now completely symptom free. Skin lesions are under treatment as skin lesion biopsy was suggestive of Pemphigus vulgaris.

 Discussion



Toxic neuropathies are often misdiagnosed [ 3] In a survey, 14 of the 70 herbal medical products available commercially were found to contain lead in 13 (median concentration, 40 mg/g; range, 537,000), mercury in 6 (median concentration, 20,225 mg/g; range, 28104,000), and/or arsenic in 6 (median concentration, 430 mg/g; range, 378130). If taken as recommended by the manufacturers, each of these 14 drugs could result in heavy metal intakes above published regulatory standards [ 3],[4] Users of herbal medical products may be at risk for heavy metal toxicity; therefore, testing of ayurvedic drugs for toxic heavy metals should be mandatory. [5],[6],[7]

References

1Greenberg SA. Acute demyelinating polyneuropathy with arsenic ingestion. Muscle Nerve 1996;19:1611-3.
2J Oh SJ. Electrophysiological profile in arsenic neuropathy. J Neurol Neurosurg Psychiatry 1991;54:1103-5.
3Saper RB, Kales SN, Paquin J, Burns MJ, Eisenberg DM, Davis RB, et al. Heavy metal content of ayurvedic herbal medicine products. JAMA 2004;292:2868-73.
4American Conference of Governmental Industrial Hygienists (ACGIH). Documentation of the Threshold Limit Values and Biological Exposure Indices. 7th Ed. Cincinnati (OH): ACGIH; 2007.
5Singh S, Reddy SR, Sud A, Wanchu A, Bambery P, Gill KD. Subacute arsenical neuropathy leading to Gullian-Barre-like syndrome and respiratory failure. J Assoc Physicians India 2002;50:853-4.
6Vahidnia A, van der Voet GB, de Wolff FA. Arsenic neurotoxicity - A review. Hum Exp Toxicol 2007;26:823-32.
7Chuttani PN, Chopra JS. Arsenic poisoning. In: Vinken PJ, Bruyn GW, editors. Handbook of Clinical Neurology. Vol. 36. Amsterdam: North Holland: 1979. p. 199-266.